Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 481, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 25, 1996, 3:19 PM CDT for Rush County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 25, 1996, 3:19 PM CDT (20:19 UTC)
- Expired
- Sep 25, 1996, 4:05 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 4:10 PM CDT | Hail 1 | Timken, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 252019 SVRDDC KSC165-252105- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT WED SEP 25 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...SOUTHERN RUSH COUNTY AT 317 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 5 MILES WEST OF RUSH CENTER MOVING EAST NORTHEAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... HARGRAVE BY 320 PM CDT RUSH CENTER BY 335 PM CDT LA CROSSE j BY 340 PM CDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. BURKE/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:57 AM CDT, 11 hours 22 minutes earlier.
Area forecast discussion, Sep 25, 3:57 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT WED SEP 25 1996 MAIN FORECAST CHALLENGE IS CHANCES FOR TSTMS THIS AFTERNOON AND TONIGHT AND RAIN ON THURSDAY. 08Z SFC ANALYSIS SHOWED LOW BEGINNING TO WRAP UP NICELY OVER SOUTHEAST COLORADO WITH WINDS OVER MUCH OF THE CWA ALREADY GUSTING TO AROUND 25 KTS. ETA AND AVN AGAIN ARE IN GOOD AGREEMENT WITH THIS FEATURE WHILE THE NGM CONTINUES TO KEEP IT TOO FAR TO THE NORTH. THE LOW AND ASSOCIATED COLD FRONT WILL TRACK TO THE SOUTH DURING THE PERIOD AND BE IN SOUTHERN OKLAHOMA BY THURSDAY MORNING. ATMOSPHERE TO BE SOMEWHAT UNSTABLE TODAY AND TONIGHT AND SOUTHERLY WINDS WILL CONTINUE TO PULL AN ABUNDANCE OF MOISTURE INTO THE REGION. AGREE WITH SWODY1 THAT THE SERIES OF SHORTWAVES MOVING INTO THE PLAINS WILL MEET UP WITH THIS MOISTURE AND INSTABILITY AND MAY BE ENOUGH TO SET OFF SOME THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT...MAINLY ALONG THE FRONTAL BOUNDAY OVER THE CENTRAL AND EASTERN COUNTIES. HAVE ALSO CARRIED POPS IN THE FAR WESTERN ZONES AS MORE SUNSHINE THERE SHOULD RESULT IN MORE SURFACE HEATING. ONCE THE FRONT GOES THROUGH OVERNIGHT...THE MAIN FEATURE WILL THEN BECOME OVERRUNNING PRECIPITATION AND PLENTY OF CLOUD COVER. HAVE CARRIED LIKELY POPS OVER THE ENTIRE AREA ON THURSDAY. TEMPS BECOME THE NEXT CHALLENGE. SATELLITE SHOWING SOME CLEARING TAKING PLACE OVER THE FAR WESTERN COUNTIES...AND FEEL THAT THEY MAY SEE SOME SIGNIFICANT SUNSHINE THERE...SO HAVE GONE WITH HIGHER TEMPS. THE REST OF THE REGION IS CURRENTLY EXPERIENCING LOW CLOUDS AND SOME AREAS OF FOG THAT WILL LIKELY LINGER MUCH OF THE MORNING. THIS SHOULD SLOW TEMPS AND HAVE THEREFORE GONE BELOW ALL GUIDANCE FOR TODAYS HIGHS. WITH THE FRONT MOVING THROUGH OVERNIGHT AND MUCH COOLER AIR COMING IN BEHIND IT...HAVE CONTINUED TO GO BELOW GUIDANCE THROUGHOUT THE REST OF THE FORECAST PERIOD. DDC 067/047 053/041 049 456 GCK 069/046 054/040 050 456 EHA 073/044 058/039 051~ 356 LBL 072/045 056/040 052 356 HYS 065/043 052/039 048 566 P28 071/051 058/044 051 566 PARKIN
In the hours before
Special weather statement, Sep 25, 11:42 AM CDT, 3 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-260600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1140 AM CDT WED SEP 25 1996 SYNOPSIS: A LARGE AREA OF LOW SURFACE PRESSURE ACROSS THE CENTRAL HIGH PLAINS WILL MOVE SOUTHEAST AND BE CENTERED NEAR THE OKLAHOMA PANHANDLE BY THIS EVENING. UPPER AIR DATA FROM THIS MORNING HAS INDICATED A CAP WILL BE IN PLACE ACROSS SOUTHWEST KANSAS THROUGH LATE THIS AFTERNOON. HOWEVER...WITH THE APPROACH OF A STRONG COLD FRONT THIS EVENING AND TONIGHT THE CAP WILL WEAKEN AND POSSIBLY BE BROKEN ALLOWING THUNDERSTORMS...SOME POSSIBLY SEVERE TO FORM. IF ANY SEVERE THUNDERSTORMS DO DEVELOP THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. CICCONE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Sep 25, 4:04 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 31 min |
| Sep 25, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 69 min |
| Sep 25, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 47 min |
| Sep 25, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 60 min |
| Sep 25, 5:55 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 50 min |
| Sep 25, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 50 min |
| Sep 25, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| Sep 25, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.